PACs – Premature Atrial Contractions

Posted by Medical Board on August 12, 2015 in Heart Health Question and Answer Last updated on October 4, 2016

PACs (Premature Atrial Contractions)

–I am a 41 year old male I started having PAC’s in May of 1995 after a period of high stress in my job and a personal injury that kept me from working out.
— I was admitted to the hospital because my family doctor thought I might be having a heart attack since I had an inverted T wave (I no longer have an inverted T-wave). They quit after a week, and I took a stress test and echocardiogram at the Minneapolis heart Institute and had no blockage. They didn’t bother until August of 1995. I have been under a considerable amount of stress and in December of 1995 they began to get worse again to the point I couldn’t go for a walk without having PAC’s on a very regular occurrence.
–I am still having PAC’s while I take even a casual walk. What is discouraging for me is that I use to be in great shape being an avid runner and cross-country skier. Right now my family doctor put me on a beta-blocker (antenolol) to calm the PAC’s down so I can at least function. They, the PAC’s, have now become the source of great stress in my life, and I think about them constantly. They have changed my lifestyle to the point I stray away from physical activity to minimize them.
–My question is: Will I ever get over these things? or am I just going to have to live with them? They are extremely distracting and uncomfortable. Will exercise minimize them? What should I be doing to keep them from occurring? Is there any other kind of treatment to get rid of them other than medications? Would you advise any medications?
–Thanks for your help with my questions.

 

Response:

Dear Douglas,
–PACs or premature atrial contractions are extra impulses that originate in the right or left atium of the heart.
–It is interesting that some people feel them and some don’t. It’s about a 50/50 split. It is in fact amazing how detached some are from their heart rate and rhythm (see patient with atrial flutter and syncope who had no idea that his heart was fast before he passed out) and how sensitive others are. The difference in feeling an arrhythmia can depend on the strength of the heart. Many times what is felt is not the premature extra beat but the beat that follows (usually after a pause or “skip” in the rhythm). During this pause the heart fills with an increased among of blood and strong hearts which pump out with more force on the next beat. In the end, feeling this strong second beat is a sign of a healthy heart!
— Is there a risk from PACS? Not usually, but if you are concerned about them they might impact on the quality of your life. Some people worry about their hearts stopping. This just does not happen, as these are extra beats, not missed or skipped beats. Perhaps the greatest risk is that someone will respond to your problem and prescribe a medication which will cause a side effect. Many side effects can be significant and lower your quality of life or expose you to a potentially dangerous arrhythmia (including sudden death!).
–Atenolol is a popular beta-blocker, which is usually well tolerated and has few major side effects for most patients (Asthma patients beware!), but like all beta-blockers among other things can affect sexual function (men and women), limit exercise capacity, and cause tiredness. It tends to be useful for arrhythmias related to exercise or stress and can be effective at low doses such as 25mg per day which can be taken at night.
–Interestingly musicians and other performers often find beta-blockers to be performance enhancing medications, and many beta-blockers also decrease mortality after a heart attack.
— In a young person PACs are usually not associated with significant heart disease. It is a good idea though to “do it all from the start” and have an electrocardiogram, an echo, a stress test, a blood test including a thyroid hormone level, and a physical exam with a blood pressure check. This is to ensure that all is normal and so you can carry on with your life.
–T waves changes are usually not too specific for blockages in the arteries of the heart and must be considered by your doctor in the context of your history and laboratory tests.
–We can learn from Franklin Roosevelt’s statement in his attempt to rally the country out of the great depression “All we have to fear, is fear itself” and realize that the major problem here is probably fear and not the rhythm.
–The PACs may last all your life but if they do not increase risk, you might ask “who cares?”. Certainly they are not worth changing your life style for and you should keep running and skiing unless your MD says otherwise.
–You are probably at no increased risk from your PACs so medications can only increase your risk or decrease your quality of life. It is probably best to deal with your fear and stress, deal with the important cardiac risk factors, shelve the medications, put on your jogging shoes and wax your skis for the winter.

(Visited 1,366 times, 1 visits today)

Sign Up for Weekly Health Tips

Get connected

One Comment

  • Thanks for both this question and the great response. It helps to hear that what we are experiencing isn’t life threatening. My PACS started bothering me in my early forties as well (just turned 50 in 2017). I had a full range of testing done including stress test, halter monitor, and sonogram. Doctors are convinced I’m healthy as a horse. Over the years I have attempted to figure out what causes mine to occur: food, stress, anxiety, lack of sleep. At times I cut all caffeine to see if that helps, but got no consistent results. At other times I am sure it’s a certain food, as the skipped beats would occur during or shortly after a meal or snack. The only consistent underlying factor that I am certain is the root cause is stress and anxiety. Anything that contributes to the stress is also a factor by default. So lack of sleep, caffeine and lack of exercise all seem interconnected. The problem is it can become a viscous cycle with those factors. The stress/anxiety makes it hard to sleep, and often that makes you too exhausted to feel up for hitting the gym. And sometimes the caffeine helps me kickstart my day, especially when I have not slept well.

    My PACS tend to come in waves, over the course of a week or more, then it’s possible they subside enough that they aren’t noticible for a month or sometimes more. When I am in the midst of excercise and experience a PAC it’s extremely disconcerting, as the sensation is elevated and can be felt as a sinking sensation in the chest right before the follow up beat which is really strong. Sometimes they will come in quick succession as well, and those are the worst and really make me nervous. (More Stressed!) Sometimes I feel the need to voluntarily cough in the midst of the PAC, possibly an attempt to disrupt the experience. Anyone else do that as well? Hearing that being able to really feel the follow up beat strong as a good thing, helps a lot.

    Perrin did not rate this post.
0 votes, average: 0.00 out of 50 votes, average: 0.00 out of 50 votes, average: 0.00 out of 50 votes, average: 0.00 out of 50 votes, average: 0.00 out of 5 (0 votes, average: 0.00 out of 5)
You need to be a registered member to rate this.
Loading...

Leave a Reply

Your email address will not be published. Required fields are marked *